Hail, Seward
- When
- June 16, 7:26 AM CST
- Where
- Seward County, 1.73 mi NW of Utica
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.900, -97.350
Reports from Utica ranged from golf ball to tennis ball size hail.
During the early morning hours of June 16th a warm, humid and unstable airmass rapidly returned to eastern Nebraska and western Iowa. As this air returned to the region, scattered thunderstorms developed during the early morning hours and continued into early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
During the early morning hours of June 16th a warm, humid and unstable airmass rapidly returned to eastern Nebraska and western Iowa. As this air returned to the region, scattered thunderstorms developed during the early morning hours and continued into early afternoon. These thunderstorms were responsible for mainly large hail, some of which was very large. These morning thunderstorms reinforced a warm front across eastern Nebraska during the afternoon. Extreme instability developed along this warm front and allowed for isolated thunderstorm development by mid afternoon, which quickly become severe. A single supercell thunderstorm went on to produce 4 violent tornadoes over the next 2 hours. Other strong and severe thunderstorms moved into northeast Nebraska in the evening and continued into the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 16, 5:48 AM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 648 AM CDT MON JUN 16 2014 .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 330 AM CDT MON JUN 16 2014 ELEVATED CONVECTION IS TRYING TO INITIATE ACROSS CENTRAL NEBRASKA ON THE NOSE OF A 45-50 KNOT LOW LEVEL JET...WHICH IS ALSO COINCIDENT WITH THE INCREASE OF GULF MOISTURE AS THETAE ADVECTION CONTINUES FROM THE SOUTHERN PLAINS. THIS CLUSTER OF SHOWERS IS EXPECTED TO CONTINUE TO STRENGTHEN THROUGH DAYBREAK AND BECOME A CLUSTER OF POTENTIALLY STRONG THUNDERSTORMS THAT COULD HAVE SOME LARGE HAIL YET THIS MORNING. RAP CONTINUES TO MOVE THIS INTO PRIMARILY NORTHEAST NEBRASKA THROUGH THE MORNING...BUT AS DAYTIME HEATING BEGINS AFTER SUNRISE...COULD SEE A SOUTHWARD EXTENSION THROUGH THE REMAINDER OF THE FORECAST AREA THAT WILL CONTINUE TO SLOWLY PUSH EAST THROUGH THE MORNING. WILL HAVE UP TO 50 PERCENT CHANCE OF STORMS IN NORTHEAST NEBRASKA THIS MORNING...BUT JUST 20 TO 30 PERCENT SOUTHWARD ACROSS REMAINDER OF FORECAST AREA. THERE IS A BROAD AREA OF LOW PRESSURE ACROSS THE FRONT RANGE EARLY THIS MORNING...WITH A PSEUDO WARM WARM FRONT EXTENDING EAST SOUTHEAST FROM THE LOW...WHICH IS ALSO PRIMARILY THE LEADING EDGE OF UPPER 60S/NEAR 70 DEWPOINTS THAT WILL ALSO OVERSPREAD THE REGION TODAY. H85 DEWPOINT MOISTURE ALSO SUBSTANTIALLY INCREASES THROUGH THE DAY...RESULTING IN HIGH INSTABILITY DEVELOPING... COMBINED WITH DEEP BULK SHEAR OF 40 TO 50 KNOTS. AFTER THE MORNING ACTIVITY...THERE MAY BE AN HOUR OR TWO BREAK...WITH ADDITIONAL THUNDERSTORMS DEVELOPING BY MID/LATE AFTERNOON THAT WILL CONTINUE THROUGH THE EVENING. BY THEN...THE REAL WARM FRONT COULD BE MOVING THROUGH THE NORTH PART OF THE FORECAST AREA. STEEP MID LEVEL LAPSE RATES ALSO ACROSS THE REGION ALONG WITH VERY HIGH INSTABILITY WITH CAPE VALUES FROM 2000-4000 J/KG SHOULD ALLOW FOR VERY LARGE HAIL TO DEVELOP WITHIN SUPERCELLS THIS AFTERNOON/EVENING. BELIEVE THE REAL TORNADO THREAT WILL PROBABLY BE IN OUR FAR NORTHERN FORECAST AREA CLOSER TO THE WARM FRONT SAY BETWEEN KOMA AND SUX...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE ACROSS THE REMAINDER OF THE AREA SOUTHWARD FROM THE FRONT. WHATEVER DEVELOPS WOULD PROBABLY MOSTLY BE OVER BY 06Z...WITH FOCUS SHIFTING EAST OF THE FORECAST AREA BY THEN. SPC DOES HAVE THE REGION IN A SLIGHT RISK FOR SEVERE STORMS AND HAVE NO DOUBT WE'LL HAVE WATCHES ISSUED AT SOME POINT. COULD SEE A WATCH YET THIS MORNING FOR HAIL THAT MIGHT CLIP PORTIONS OF NORTHEAST NEBRASKA...THEN ADDITIONAL SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING. THEREAFTER...WE'RE LOOKING AT A COUPLE OF HOT AND HUMID DAYS FOR TUESDAY AND WEDNESDAY. HIGHS SHOULD EASILY REACH THE LOWER/MID 90S TUESDAY...AND WHEN COMBINED WITH DEWPOINTS IN THE UPPER 60S/LOWER 70S...SHOULD SEE HEAT INDEX VALUES IN THE UPPER 90S TO LOWER 100S. AND WHILE THIS IS BELOW HEAT ADVISORY CRITERIA...IT WILL BE THE FIRST REALLY HOT/HUMID DAY WE'VE EXPERIENCED THIS YEAR. BREEZY SOUTHWESTERLY WINDS WILL WILL NOT OFFER MUCH COOLING EITHER. THE SREF AND GFS DO HINT AT ISOLATED STORM DEVELOPMENT TUESDAY EVENING... BUT BELIEVE WE WILL BE EFFECTIVELY CAPPED WITH H70 TEMPS OF +11 TO +12 ACROSS THE AREA...THUS WILL LEAVE IT DRY TUESDAY NIGHT WITH MUGGY CONDITIONS AND LOWS ONLY IN THE LOWER/MID 70S. WEDNESDAY IS ANOTHER HOT DAY WITH HIGHS IN THE LOWER 90S AND JUST AS HUMID AS TUESDAY...WITH HEAT INDEX VALUES AGAIN IN THE UPPER 90S. THERE IS A FRONTAL BOUNDARY AND ASSOCIATED UPPER WAVE APPROACHING THE AREA FROM THE WEST...BUT BELIEVE CONVECTION WILL HOLD OFF IN OUR AREA UNTIL WEDNESDAY NIGHT AND FEEL THAT SREF MAY BE TOO QUICK ON DEVELOPMENT. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 330 AM CDT MON JUN 16 2014 AFOREMENTIONED WAVE MOVES INTO THE REGION WEDNESDAY NIGHT THEN ACROSS THE AREA ON THURSDAY. THIS SHOULD BRING IN ANOTHER GOOD CHANCE OF STORMS WITH 40-60 PERCENT CHANCE...WHICH PUSHES THROUGH THE AREA ON THURSDAY AND EAST/OUT OF THE REGION THURSDAY NIGHT. ANOTHER WAVE MATERIALIZES ON THE GFS BY FRIDAY AND MOVES THROUGH THE AREA FRIDAY NIGHT ALTHOUGH THE ECMWF IS GENERALLY DRY...SO CONFIDENCE THAT FAR OUT IS TYPICALLY LOW. WILL OPT FOR A DRY FORECAST SATURDAY...BUT MODELS DO HINT AT ANOTHER WEAK FRONT IN THE AREA. && .AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 642 AM CDT MON JUN 16 2014 AVIATION CONCERNS TODAY WILL BE RETURN OF DEEP MOISTURE... FOG...STRATUS AND CONVECTION ALONG WITH STRENGTHENING LOW LEVEL WINDS. AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED OVER CENTRAL NEBRASKA AND THESE WILL CONTINUE TO SHIFT EAST THIS MORNING. KOFK SHOULD SEE THE BEST COVERAGE AND WILL INCLUDE A TEMPO GROUP THERE SHOULD BE MORE ISOLATED IN NATURE AT KOMA AND KLNK WITH SOME MVFR/IFR/PATCHY LIFT CIGS AND VSBYS. THERE MAY BE A BREAK IN THE ACTIVITY LATE THIS MORNING WITH COVERAGE INCREASING IN THE AFTERNOON AND EVENING AGAIN. INSTABILITY GREATLY INCREASES THIS AFTERNOON AND WILL NEED TO WATCH STRENGTH OF STORMS FOR HAIL AND HIGH WINDS. IF WARM MID LEVEL TEMPERATURES MOVE IN...THESE MAY LIMIT TSTORM COVERAGE AT KLNK AND KOMA THIS AFTERNOON. LIGHT SOUTHEAST WINDS EARLY...WILL QUICKLY STRENGTHEN TO 15 TO 25 KTS WITH GUSTS TO 30KTS THROUGH THE AFTERNOON. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DEWALD LONG TERM...DEWALD AVIATION...ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 501 AM CDT MON JUN 16 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-170015- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 501 AM CDT MON JUN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE REGION TODAY THROUGH THIS EVENING. A FEW STORMS COULD CONTAIN SMALL HAIL IN NORTHEAST NEBRASKA THIS MORNING. THEN...SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AS VERY HIGH INSTABILITY DEVELOPS AS DEEPER MOISTURE RETURNS TO THE REGION AND A WARM FRONT LIFTS NORTHWARD ACROSS THE PLAINS. VERY LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY SUPERCELLS THAT DEVELOP LATER TODAY. AND ISOLATED TORNADO WILL ALSO BE POSSIBLE BETWEEN OMAHA AND SIOUX CITY. THUNDERSTORMS SHOULD PUSH EAST OF THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND HUMID CONDITIONS ARE EXPECTED FOR TUESDAY AND WEDNESDAY. AFTERNOON HEAT INDEX VALUES COULD APPROACH 95 TO 100 BOTH DAYS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER IN THE WEEK...FROM WEDNESDAY NIGHT THROUGH FRIDAY AS A COUPLE OF WEATHER DISTURBANCES MOVE ONTO THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DEWALD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
751 AM CDT MON JUN 16 2014
NEZ016-030-031-042-161345-
MADISON NE-ANTELOPE NE-PLATTE NE-BOONE NE-
751 AM CDT MON JUN 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...EASTERN
BOONE...SOUTHEASTERN ANTELOPE AND WESTERN PLATTE COUNTIES UNTIL 845
AM CDT...
AT 751 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ST. EDWARD...OR 28 MILES WEST OF COLUMBUS...MOVING NORTH AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBION...NEWMAN GROVE...ST. EDWARD...LINDSAY AND THE HIGHWAY 14 AND
56 JUNCTION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY
AFTERNOON FOR EASTERN NEBRASKA.
LAT...LON 4191 9801 4193 9750 4139 9766 4140 9770
4152 9771 4153 9788 4151 9789 4151 9803
TIME...MOT...LOC 1251Z 196DEG 41KT 4154 9788
ZAPOTOCNYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
826 AM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM HAIL UTICA 40.90N 97.35W
06/16/2014 M1.75 INCH SEWARD NE TRAINED SPOTTER
&&
PEARSONThe Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 13:25 UTC.
22 hail, 9 tornado, 1 flash flood. Local standard time, as filed.
Reports from Utica ranged from golf ball to tennis ball size hail.
There were reports from spotters, the public, and the co-op observer of hail which measured up to 3.50 inches in diameter.
Reports of large hail were received from several sources across the western half of the Omaha metro area. Hail was mostly from quarter to golf ball size, but isolated locations did see hail up to 2 inches in diameter.
This brief weak tornado was filmed by several storm chasers. The tornado occurred immediately before the violent tornado that moved northeast passing to the west of the city of Stanton. This tornado remained in open areas and no damage was noted by the National Weather Service damage survey team.
This tornado began to the southwest of the Stanton and increased in intensity and size as it moved to the north northeast, passing to the west of the city of Stanton by about 2 miles. The tornado did the most significant damage to the north of Stanton where two farmsteads were completely destroyed just to the south of Highway 275. Here two vehicles, one car and one truck, were picked up by the tornado and tossed over a quarter of a mile. The tornado also completely destroyed two other homes and outbuildings, as well as debarking trees. The tornado continued northeast of Highway 275 for about 3 miles before roping out.
This tornado developed about 5.5 miles southwest of the town of Pilger and moved directly northeast directly striking the town. The tornado did violent damage within the town of Pilger. Nearly 75 percent of the structures in the town received some damage, while structures near the center of the tornado were completely destroyed. A 5-year-old girl was killed and her mother seriously injured while attempting to take cover from their mobile home to a storm shelter. The tornado continued to move northeast past the town crossing Highway 275 about 1 mile west of the Cuming County line. The tornado continued northeast exiting Stanton County about 2.25 miles northeast of the city of Pilger into Cuming County.
This tornado developed to the southeast of the Pilger tornado as it was nearing the town of Pilger. The tornado stuck one farmstead in Stanton County along 1st Road before exiting into Cuming County about 2.5 miles southeast of Pilger. At this farmstead outbuildings were destroyed, trees were downed, and power lines were blown down. The tornado then continued into Cuming County.
As the tornado continued from Stanton County into Cuming county it increased in size and intensity. The tornado crossed the Elkhorn River about 3 miles west of Wisner and then crossed Highway 275 where significant damage was done to a cattle ranch. Over 300 head of cattle were lost here, as well as numerous outbuildings. The tornado continued to the north northeast, running nearly parallel to the Pilger tornado for a time impacting several farmsteads along 4 1/2 Road. As the tornado neared X Road along 4 1/2 Road it directly impacted two farmsteads where violent damage was done including completely destroying two homes down to the foundation, destroying outbuildings, lofting vehicles, and debarking trees. A 74-year-old Clarkson, Nebraska resident was killed when the vehicle he was driving was flipped by the tornado. The tornado crossed in front of the Pilger tornado and continued to the north into Wayne County about 7.25 miles north northwest of Wisner, NE.
This is a continuation of the Pilger tornado into Cuming County. In Cuming County the tornado impacted several rural residences along the path resulting in significant damage. The tornado was nearly paralleling another violent tornado to the east, and these tornadoes came in close proximity near X Road and 4 1/2 Road where the paths appear to have crossed with the tornado to the east continuing to the north, while this tornado continued northeast crossing into Wayne County about 7.15 miles north of Wisner, NE.
This tornado, after crossing in front of the Pilger tornado, moved out of Cuming County and into Wayne County. The tornado continued for about 2 miles into the County before roping out and dissipating. As the tornado crossed into Wayne County it impacted a cattle ranch to the north of Y Road where over 300 head of cattle were killed as well as destroying outbuildings. As the tornado moved north northwest, while slowing, it impacted a brick home between 847th and 848th Roads where the second story was removed as well as some outside walls.
This is a continuation of the Pilger tornado that went through Stanton and Cuming into Wayne County. Once entering the county the tornado produced violent damage at two farmsteads where the houses were completely destroyed down to the foundation. The tornado finally started to narrow and weaken as a new tornado developed to the northeast. As this occurred the tornado narrowed and accelerated to the east northeast to the south of the new tornado before finally dissipating.
This tornado developed as the Pilger tornado was beginning to enter the rope stage. The Pilger tornado rotated around the south side of this developing tornado before completely dissipating. As this tornado moved north, along and to the east of State Highway 16 it grew in size and intensity. The tornado impacted numerous farmsteads along its path in eastern Wayne County producing varying degrees of damage, but the tornado was particularly violent in a two mile stretch between 853rd and 855th Roads where 4 houses were completely destroyed down to the foundation. The tornado also destroyed outbuildings, power poles, and debarked trees in these locations as well. The tornado became wrapped in rain as it moved to the east of Wakefield. The tornado entered Dixon County about 2.25 miles east of Wakefield.
While conducting a storm survey for the tornadoes, NWS personnel observed that flash flooding had occurred in an area northwest of Wisner where water had covered mainly rural roadways.
Hail covered the ground, and ranged from quarter to golf ball size.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Stanton | 2014-06-16 | 5 | Female | Mobile/Trailer Home | Direct |
| Tornado, Cuming | 2014-06-16 | 74 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514045, 514047, 514048, 514049, 514050, 514052, 514054, 514378, 514379, 514380, 514381, 514382, 514383, 514004, 514005, 547665, 514013, 514014, 514026, 514042, 514015, 514043, 514022, 514044, 514006, 530230, 514007, 514008, 514009, 514010, 514011, 514012.